The People's Perspective on Medicine

Serotonin Syndrome From Lexapro Plus Robitussin DM?

Are you coughing? If so, you may reach for a cough remedy with DM (dextromethorphan). It might trigger serotonin syndrome if added to the wrong medications.

Millions of people take antidepressant medications like escitalopram (Lexapro), citalopram (Celexa), fluoxetine (Prozac), paroxetine (Paxil) or sertraline (Zoloft). These are known as SSRIs (selective serotonin reuptake inhibitors). People get so used to taking their medicine they may not think twice about adding another drug, especially if it is something that seems innocuous, like cough medicine. But we worry about an often misdiagnosed condition called serotonin syndrome when such drugs are combined. Here is just one story:

Serotonin Syndrome?

Q. I take Lexapro for depression. I’ve been fighting colds for weeks, and to treat my cold symptoms, I started taking Robitussin DM cough syrup.

A few days ago, I began to experience some strange hot/cold/tingly sensations in my legs and arms. This has happened only once before, about a year ago, right after my doctor increased my dose of sertraline. (At that time, I also had muscle spasms along with the weird sensations.)

This problem went away when the doctor dropped the dose of sertraline and then switched me to Lexapro. I’ve read about serotonin syndrome and I think that’s what I had. I assume the similar symptoms I’m experiencing now are due to a drug interaction of cough syrup with Lexapro. Is that possible?

A. Antidepressants like sertraline (Zoloft) and escitalopram (Lexapro) affect levels of the neurotransmitter serotonin. So can the cough suppressant dextromethorphan (the DM in your cough syrup). Combining the two may result in serotonin syndrome (Primary Care Companion for CNS Disorders, vol. 14, no. 6, 2012; BMJ Case Reports, Aug. 7, 2017).

Symptoms of Serotonin Syndrome:

Symptoms of serotonin syndrome can include fever, sweating, rapid heart rate, flushing, high blood pressure, nausea and diarrhea. People may also experience anxiety, agitation and confusion, muscle twitching, tremor and shivering.

The strange sensations you describe have also been reported occasionally as part of this potentially dangerous syndrome (British Journal of Clinical Pharmacology, Dec. 2004).

Before taking other OTC medicines, be sure to ask the pharmacist if there might be an interaction with your antidepressant.

Learn More About Serotonin Syndrome:

We are especially sensitive to this topic because we lost someone we loved as a result of serotonin syndrome. This is not an arcane academic topic for us. Here is a link to the story about the tragedy that took Joe’s mother.

Antidepressant Interactions Can Be Deadly

We suspect that serotonin syndrome is frequently misdiagnosed. Always ask about drug interactions when adding a new medicine to the mix. And even something as seemingly simple as a cough remedy might be enough to trigger a dangerous reaction.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 8 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Top Screwups Doctors Make and How to Avoid Them
$15.00

It is a well-kept secret, but harm from health care is a leading cause of death in this country. Get practical suggestions to protect yourself and loved ones from medical mistakes & drug disasters.

Top Screwups Doctors Make and How to Avoid Them
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

Here is our own family’s story about serotonin syndrome. I made this video after my husband’s Mom experienced this drug interaction and the family intervened to get the drugs stopped. The video is often used for teaching purposes for healthcare professionals here in Canada. I am an active patient safety advocate now, because of our experience. My focus is on preventing the over-medication of elders. I do a one hour lecture to the first year medical students at the University of British Columbia (section on Care of the Elderly) and also to the second year PharmD students at UBC.

Here is the Youtube link:
https://www.youtube.com/watch?v=87GJbUXip50

Thank you to People’s Pharmacy for making information available to people in plain language that helps them better understand the harms and benefits of prescription drugs.

I would not take Lexapro ever again. I went from 138 Lbs to 200 Lbs with it and had all kinds of problems including, but not limited to, vertigo, severe nosebleeds that required ER visits, and so forth. Prior to taking it, I had never been overweight. Vitamin D, exercise, eating right and other modalities such as meditation would be my first attempts at coping with depression. Unfortunately, I was told by my supervisor, at a managed care company, that if i didn’t take an SSRI I’d be fired. I would have been better off being fired. I had some tearful moments related to a job that was toxic. I’m just saying. Try living well (exercise and nutrition) before getting on something where studies show it is not even proven to do anything positive. BTW, when I titrated off of it, the weight just fell off me.

Seriously now folks, how would you like to send me $100.00 for every group home patient that I have seen who is on a combination of Zyrtec or Xzyzal and psych. meds? Not a good combination.

Several years ago, my daughter was on a low dose of escitalopram. Suffering from a recent cough, I gave her the generic version of Robitussin DM just before she left for school. Within minutes, she began acting confused and had difficulty walking.

I remembered something I’d read before about serotonin syndrome and my husband and I took her immediately to an urgent care center near our home. After being checked out there, the doctor told us our daughter was fine and we could leave.

A few minutes later, she walked back into the room and told us that our daughter was displaying all of the symptoms of serotonin syndrome and that we should get to the hospital ASAP. The doctor in the ER acted like this was no big deal and said she would watch our daughter for several hours to see what would develop.

Nothing ever did and upon telling our daughter’s physician about this incident, she told us the ER physician should have at least given our daughter a certain medication (what that was, I have no idea).

All in all, it was a lesson learned that I’ll never forget. I’ll ALWAYS inquire about possible drug interactions from now on.

* Be nice, and don't over share. View comment policy^